Thunderstorm Wind, Mellette
- When
- August 4, 8:35 PM CST
- Where
- Mellette County, White River
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.570, -100.750
Small hail also fell with the storm.
A thunderstorm briefly became severe over Mellette County, producing hail and wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over Mellette County, producing hail and wind gusts around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 4, 5:28 PM CST, 3 hours 7 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
528 PM MDT Thu Aug 4 2022
.DISCUSSION...(This Evening Through Thursday)
Issued at 235 PM MDT Thu Aug 4 2022
Current surface analysis shows low pressure over south central
Canada, with a warm front now pushing east of the local forecast
area. Upper level analysis shows persistent high pressure over the
Four Corners area into the southern Plains, with near zonal flow
across the northern Rockies into the northern Plains. The heat is
back, with temps in the 90s to around 100 degrees across much of
the plains this afternoon. Heat index values are up to near 102
degrees across most of the heat advisory area. Isolated showers
and thunderstorms have persisted at times across south central SD
through the day near a low level jet and stronger warm advection
in place.
Main chances for showers and storms will continue to be southeast of
the Black Hills into south central SD through the early evening
hours. A strong to marginally severe storm or two is possible late
today, with MLCAPE values expected to be 500 to 1000 j/kg and
moderate shear. Strong winds look to be the primary threat, but some
hail is also possible. Hot conditions will continue into Friday for
most areas, especially east of the Black Hills, where highs will
reach triple digits. Heat advisories have been issued for many areas
east/southeast of the Black Hills. Cold front will start to push
into northern and western portions of the forecast area during the
morning and slowly move southeast across the area through the
afternoon and early evening hours. The front and associated
shortwave energy in southwest flow aloft will bring increasing
chances for showers and thunderstorms by the late afternoon and
evening. A few storms could be strong to severe, especially to the
east of the Black Hills in the afternoon and early evening, near and
ahead of the cold front. CAPE values of 1000 to 1500 j/kg are
expected to pool ahead of the front, but shear is forecast to be
lacking near the front.
Additional energy will push across the area ahead of the main
shortwave later Friday night and Saturday, with chances for showers
and some storms in many areas. More clouds and cooler air in place
behind the front will bring pleasantly cooler temps for the weekend.
The best chances for rainfall could end up being late Saturday and
Saturday night with the main shortwave trough swinging through the
region. There is some uncertainty on the exact track right now and
where the best potential for more significant rainfall could be, but
at least portions of the area should have decent potential for some
heavier rainfall. Precipitable water values are forecast to be near
or above 150% of average from the Black Hills eastward.
Drier air is expected to push into the area on Sunday, with
improving conditions. After a cooler day on Sunday, a warming trend
will take place early to mid week, with temps back into the 90s for
the midweek period. Ridge builds back northward over the northern
Rockies and into the northern Plains during this time and should
help to bring mainly dry conditions, though can not rule out a few
storms with any ridge rider disturbances toward mid/late week.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 527 PM MDT Thu Aug 4 2022
Isold to Sct thunderstorms over south central SD will continue
through mid evening, with brief MVFR vsby in stronger storms.
Otherwise VFR conditions expected through the period. LLWS will
develop again late tonight over southwest into central SD.
&&
.FIRE WEATHER...
Issued At 235 PM MDT Thu Aug 4 2022
Elevated fire weather conditions are expected over a good portion
of the area through Friday. For Friday, a few locations could
approach red flag criteria during the afternoon across far
northeast WY and portions of western SD as humidities drop to
around 20 percent and breezy conditions potentially develop near a
passing cold front. This front and upper level system will bring
much cooler temperatures for the weekend, along with good chances
for showers and thunderstorms from late Friday through at least
early Sunday. Warmer and drier weather will return for early next
week.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
Friday for SDZ032-041>044-046-047-049.
Heat Advisory until 7 PM MDT /8 PM CDT/ this evening for SDZ013-
014-030>032-041>043-046-073.
WY...None.
&&
DISCUSSION...26
AVIATION...JC
FIRE WEATHER...26Hazardous Weather Outlook National Weather Service Rapid City SD 143 PM MDT Thu Aug 4 2022 SDZ001-002-012>014-024>031-041-072>074-WYZ054>058-071-051300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 143 PM MDT Thu Aug 4 2022 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight Hot temperatures will continue this afternoon, with readings in the 90s to 105 degrees on the plains and mid 80s to mid 90s for the Black Hills. .DAYS TWO THROUGH SEVEN...Friday through Wednesday High temperatures east of the Black Hills will reach the mid 90s to 105 Friday afternoon. A cold front will bring good chances for showers and thunderstorms late Friday into Saturday. Organized severe thunderstorms are not expected, but locally heavy rain could occur Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ032-042>044-046-047-049-051300- Haakon-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- 143 PM MDT Thu Aug 4 2022 /243 PM CDT Thu Aug 4 2022/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight Hot temperatures will continue this afternoon with highs in the mid 90s to 100. There is a marginal risk (level 1 of 5) of severe thunderstorms this afternoon and evening, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday High temperatures Friday will be 100 to 105. A cold front will bring good chances for showers and thunderstorms late Friday into Saturday. There is a marginal risk (level 1 of 5) of severe thunderstorms late Friday afternoon and early evening, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging winds. Locally heavy rain could occur Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
545 PM MDT THU AUG 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST SAINT FRANCIS 43.14N 100.91W
08/04/2022 E60 MPH TODD SD TRAINED SPOTTER
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
615 PM MDT THU AUG 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 7 ESE ROSEBUD 43.20N 100.72W
08/04/2022 M52 MPH TODD SD MESONET
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
733 PM MDT THU AUG 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 10 SSE SAINT FRANCIS 43.01N 100.81W
08/04/2022 E70 MPH TODD SD PUBLIC
&&
SMITHSpecial Weather Statement
National Weather Service Rapid City SD
916 PM CDT Thu Aug 4 2022
SDZ046-050245-
Mellette SD-
916 PM CDT Thu Aug 4 2022
...A strong thunderstorm will impact portions of south central
Mellette County through 945 PM CDT...
At 916 PM CDT, Doppler radar was tracking a strong thunderstorm near
Horse Creek, or 4 miles southeast of White River, moving east at 20
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will affect White River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4363 10053 4345 10053 4343 10084 4358 10084
TIME...MOT...LOC 0216Z 264DEG 19KT 4351 10071
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
819 PM MDT THU AUG 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HEAVY RAIN PARMLEE 43.32N 101.14W
08/04/2022 M0.85 INCH TODD SD MESONET
12-HOUR RAINFALL.
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
829 PM MDT THU AUG 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 7 ESE ROSEBUD 43.20N 100.72W
08/04/2022 M51 MPH TODD SD MESONET
&&
SMITHThe Rapid City radar (KUDX), 178 km away, was scanning. The volume nearest the first event began at 02:34 UTC.
1 thunderstorm wind. Local standard time, as filed.
Small hail also fell with the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041365.